Alert archive / Texas / Red Flag Warnings in 2014
Red Flag Warning 8, NWS Norman, OK
NWS Norman, OK issued this red flag warning at Feb 28, 2014, 3:28 AM CST for 8 counties in Texas. It took effect at Feb 28, 2014, 10:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 28, 2014, 3:28 AM CST (09:28 UTC)
- In effect from
- Feb 28, 2014, 10:00 AM CST
- Expired
- Feb 28, 2014, 5:00 PM CST
- In force
- 7 hr
- Issued by
- NWS Norman, OK
Counties Archer County, TX, Baylor County, TX, Clay County, TX, Foard County, TX, Hardeman County, TX, Knox County, TX, Wichita County, TX, Wilbarger County, TX
The radar
The Altus AFB radar (KFDR), 57 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 9.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2225 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
228 WWUS84 KOUN 280928 RFWOUN URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE NORMAN OK 328 AM CST FRI FEB 28 2014 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 5 PM CST THIS AFTERNOON FOR LOW RELATIVE HUMIDITY AND STRONG WINDS... TXZ083>090-282300- /O.UPG.KOUN.FW.A.0007.140228T1600Z-140228T2300Z/ /O.NEW.KOUN.FW.W.0008.140228T1600Z-140228T2300Z/ HARDEMAN-FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 328 AM CST FRI FEB 28 2014 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 5 PM CST THIS AFTERNOON FOR LOW HUMIDITY AND STRONG WINDS... THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 5 PM CST THIS AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * WIND... WEST WIND 20 TO 25 MPH WITH HIGHER GUSTS. * HUMIDITY...MINIMUM RELATIVE HUMIDITY NEAR 12 TO 20 PERCENT. * TEMPERATURE...HIGH TEMPERATURES IN THE UPPER 70S. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... FIRES MAY START EASILY AND SPREAD RAPIDLY. REPORT SMOKE OR FIRE TO YOUR LOCAL FIRE DEPARTMENT. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Feb 28, 3:23 AM CST, 5 minutes earlier.
Area forecast discussion, Feb 28, 3:23 AM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
323 AM CST FRI FEB 28 2014
.DISCUSSION...
UPPER DISTURBANCE WILL MOVE ACROSS THE AREA EARLY TODAY AND WILL
PROVIDE A FEW LIGHT SHOWERS. THIS PRECIP SHOULD EXIT TO THE EAST
BY LATE MORNING. AS THIS OCCURS A SFC LOW WILL BRING IN A WEDGE OF
VERY WARM AND DRY AIR... ALONG WITH SOME GUSTY WEST WINDS ACROSS
WESTERN NORTH TEXAS. WILL UPGRADE FIRE WX WATCH TO RED FLAG
WARNING. WIND SPEEDS STILL LOOK TO DECREASE LATER IN THE AFTN...
WHICH WILL ALLEVIATE THESE CONDITIONS.
BEYOND THIS... MAIN FOCUS IS FOR THE MUCH STRONGER STORM SYSTEM
OVER THE WEEKEND. THIS STORM LOOKS VERY IMPRESSIVE OFF THE
CALIFORNIA COAST AND WILL MAKE MOVE EAST TOWARD THE SOUTHERN
PLAINS LATER TODAY. AS THIS STORM SYSTEM APPROACHES... A VERY COLD
ARCTIC HIGH WILL MOVE QUICKLY SOUTH OUT OF CANADA AND THE NORTHERN
PLAINS. PARTS OF NORTHERN OKLAHOMA WILL BEGIN TO FEEL THE AFFECTS
OF THIS AIRMASS TO SOME DEGREE BY SAT AFTN... BUT WILL COME SOUTH
IN FULL FORCE SAT NIGHT AND SUNDAY. TEMPS ARE EXPECTED TO FALL
THROUGHOUT THE DAY ON SUNDAY IN MANY LOCATIONS WITH TEMPS RANGING
FROM THE LOWER TEENS ACROSS THE NORTH TO THE LOWER 30S IN THE
SOUTH.
AS THESE PIECES COME TOGETHER OVER THE SOUTHERN PLAINS SAT NIGHT
AND SUNDAY... EXPECT A MIX OF WINTRY PRECIP TO DEVELOP. HAVE GONE
COLDER AS THE MODELS CONT TO TREND THAT WAY AS THEY TRY AND GET A
HANDLE ON THE AIRMASS TO OUR NORTH. ALTHOUGH IT STILL APPEARS THAT
THERE WILL BE A PERIOD SATURDAY NIGHT FOR SOME FREEZING DRIZZLE OR
LIGHT FREEZING RAIN... THE MODELS HAVE BEGUN TO DEEPEN THE COLD
AIR ENOUGH THAT IT APPEARS THAT A MAJORITY OF THE PRECIP MAY FALL
IN THE FORM OF SLEET DURING THE DAY ON SUNDAY. WITH MORE SNOW
ACROSS THE NORTH AND FREEZING RAIN ALONG THE RED RIVER. ALSO...
THERE WILL BE ENOUGH ELEVATED INSTABILITY FOR A FEW THUNDERSTORMS
ACROSS THE SOUTHERN HALF OF OKLAHOMA LATE SATURDAY NIGHT AND CONT
NEAR THE RED RIVER SUN MORNING.
PRECIP AMOUNTS AT THIS TIME APPEAR TO REMAIN ON THE LIGHT
SIDE......LIKELY MEETING ADVISORY CRITERIA... BUT WITH THE TEMPS
FALLING WELL BELOW FREEZING DURING THIS EVENT... EXPECT TO SEE
WIDESPREAD TRAVEL PROBLEMS WITH ICY ROADWAYS SUNDAY INTO MONDAY.
MUCH OF THE PRECIP IS EXPECTED TO END SUNDAY EVENING WITH JUST
THE VERY COLD CONDITIONS LEFT BEHIND. WIND CHILLS BY LATE SUNDAY
INTO MONDAY MORNING WILL DROP TO BELOW ZERO ACROSS MUCH OF
OKLAHOMA AND MAY NEED A WIND CHILL ADVISORY FOR PARTS OF THE AREA.
SHOULD BEGIN TO SEE A REBOUND IN THE TEMPS BY MID-WEEK. BY THIS
TIME THERE WILL BE ANOTHER DISTURBANCE THAT WILL BRING A CHANCE OF
RAIN.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 66 37 56 24 / 20 10 10 60
HOBART OK 69 35 57 26 / 10 0 10 30
WICHITA FALLS TX 78 39 70 36 / 10 0 10 30
GAGE OK 64 27 42 17 / 0 0 10 40
PONCA CITY OK 56 29 38 18 / 30 0 20 70
DURANT OK 71 43 70 39 / 20 10 10 50
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...RED FLAG WARNING FROM 10 AM THIS MORNING TO 5 PM CST THIS
AFTERNOON FOR TXZ083>090.
&&
06/30Hazardous weather outlook, Feb 27, 11:52 AM CST, 15 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1152 AM CST THU FEB 27 2014
OKZ004>048-050>052-TXZ083>090-281300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-
JACKSON-TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-
COTTON-JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-
HARDEMAN-FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1152 AM CST THU FEB 27 2014
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THROUGH TONIGHT...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED THROUGH TONIGHT.
DISCUSSION...
AN UPPER LEVEL DISTURBANCE CROSSING THE CENTRAL PLAINS THIS
EVENING AND OVERNIGHT WILL RESULT IN A SLIGHT CHANCE OF
LIGHT RAIN AND DRIZZLE ACROSS PORTIONS OF FAR NORTHERN
OKLAHOMA. BEST CHANCE FOR RAIN WILL BE ACROSS NORTH CENTRAL
OKLAHOMA... WITH SOME LIGHT SLEET POSSIBLE AFTER MIDNIGHT.
NO THUNDERSTORMS ARE ANTICIPATED WITH THIS SYSTEM.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST FRIDAY FEB 28.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...0 PERCENT.
OTHER HAZARDOUS WEATHER...
THE COMBINATION OF LOW HUMIDITY AND INCREASING SOUTH WINDS
WILL ELEVATE FIRE DANGER ACROSS THE AREA THROUGH THE
AFTERNOON.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
ISOLATED STRONG TO PERHAPS SEVERE THUNDERSTORMS WITH HAIL
ARE POSSIBLE ACROSS PARTS OF WESTERN NORTH TEXAS AND
SOUTHERN OKLAHOMA SATURDAY NIGHT INTO SUNDAY.
OTHER HAZARDOUS WEATHER...
VERY HIGH FIRE WEATHER CONDITIONS WILL DEVELOP ACROSS WESTERN
NORTH TEXAS ON FRIDAY DUE TO VERY DRY... WARM... AND WINDY
CONDITIONS. ELSEWHERE... ACROSS SOUTHERN AND WESTERN OKLAHOMA...
FIRE WEATHER CONDITIONS WILL REMAIN ELEVATED THROUGH THE
AFTERNOON AS WELL.
A STORM SYSTEM WILL BRING A WINTRY MIX OF PRECIPITATION TO THE
REGION SATURDAY NIGHT THROUGH SUNDAY NIGHT. SNOW AND ICE
ACCUMULATIONS WILL LIKELY RESULT WITH THIS SYSTEM.
BELOW ZERO WIND CHILLS ARE POSSIBLE SUNDAY MORNING THROUGH
MONDAY MORNING ACROSS MUCH OF THE AREA.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED
AROUND 5 AM FRIDAY.
MBS/JTKNearby
Red Flag Warnings in Texas, 2014Every red flag warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.